Arizona, 2018

Flash Flood and Heavy Rain in Arizona, August 7, 2018

August 7, 2018 · NWS PSR · 2 events in 1 county or zone

Thunderstorms with locally heavy rain developed across the higher terrain of southern Gila County during the evening hours on August 7th. Based on area rainfall reports, peak rain rates ranged between one and two inches per hour and the heavy rain led to a couple of episodes of flooding and flash flooding near the town of Globe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rain developed across the higher terrain of southern Gila County during the evening hours on August 7th. Based on area rainfall reports, peak rain rates ranged between one and two inches per hour and the heavy rain led to a couple of episodes of flooding and flash flooding near the town of Globe. At 1840MST the Arizona Department of Highways reported minor flooding on Highway 70; traffic was able to get by on the highway. At the same time, they reported that heavy rain resulted in rock and debris across Highway 60 northeast of Globe, near mile marker 261. The debris did not completely cover the road or cause the road to become closed. A Flash Flood Warning was issued for the area at 1808MST and it remained in effect until 2100MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 2:27 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
227 PM MST Tue Aug 7 2018

.SYNOPSIS...
One more day of hot to very hot temperatures is expected today
before temperatures cool to more seasonable, but still hot, levels
tomorrow. Showers and thunderstorms will mostly be confined to
southeast Arizona today, but spread deeper into the Southwest
tomorrow and remain in the forecast heading into the weekend.

&&

.DISCUSSION...

Convection is gradually developing over the mountains east central
Arizona this afternoon, pretty much in line with early CAM
predictions. As expected, temperatures have been slow to climb
today due to the moisture influx. Most lower desert locations are
sitting around 105-108F and I would expect an additional 3-4F of
warming with high temperatures occurring a bit later in the
afternoon. While temperatures are looking to fall a bit short,
will let the heat warning expire as expected at 8 PM.

Phoenix did observe yet another low of 90+ F this morning, 92F
which if it (likely) holds will break the daily record of 90F set
in 2012). It will also be the 14th low of 90+ F this year, which
is just shy of the annual record of 15 set in 2003 and tied in
2013. At this point, it is looking quite likely that this
unfortunate record will fall, yet another data point in the
continued warming trend of our climate.

For the remainder of this evening, expecting convective activity
to be confined toward the Globe area. Still a chance of outflow
winds/blowing dust moving into Pinal County this evening, but
based on the slow convective development and general lack of CAM
support believe the chances for that are low though not zero.

Tomorrow, Wednesday, is looking to have much better potential for
thunderstorm activity for most areas. Partially due to
perturbations from Hurricane John, forecast by NHC to attain major
hurricane status though curve west of the Baja Peninsula,
additional boundary layer moisture will be infused into the
Sonoran Desert. Dew points tomorrow afternoon should be a healthy
10F higher than current readings. Mid-level temperatures will also
be a little cooler thus the steeper lapse rates will lead to
robust CAPE values of around 1500 J/kg. However, as is typical for
gulf surge events, a strong cap will develop under the existing
mixed boundary layer. The ability to release the CAPE will be
predicated on converging outflow boundaries. There does appear to
be a reasonable chance of that happening, given expected strong
storms developing along the Rim Wednesday afternoon and also over
Pima County. Steering flow will be conducive to moving storms off
the rim, and upper level winds will keep anvils blowing to the
east. Again, much will hinge on storms developing outside our
forecast area and throwing outflows which must collide to overcome
the expected 100 J/kg of CIN.

Further west, moisture influx from John will also bring about the
potential for storms along the Baja spine and into Southern
California. We may have a situation where mountain circulation
driven convergence will be strong enough to get storms going over
Joshua Tree NP as well.

The weather pattern remains conducive to elevated storm chances
across just about our entire forecast area Thursday through
Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg
range, and a generally persistent northeast steering flow, it will
be challenging to pick out individual days at this point as being
up or down. That said, there does appear to be some drying from
the west beginning Sunday for our western CWA, which should start
to pull storm chances down there for early next week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Latest guidance suggests afternoon/evening convection will be most
concentrated across the higher terrain south and east of Phoenix
ahead of an inverted trough. Direct impacts at KPHX are unlikely
and probabilities generally remain low for a dust storm affecting
the terminals. More likely impact will come from an outflow
boundary propagating northward from a strong complex of storms
across southern Arizona later this evening. Isolated storms are
possible along this boundary in addition to an abrupt switch to
southerly winds roughly around 06z. Looking ahead...thunderstorm
activity will likely be more prevalent across south-central
Arizona Wednesday afternoon/evening with the possibility of heavy
rain, strong winds and blowing dust.

Southeast California/Southwest Arizona including KIPL and KBLH:

Moist southerly flow will continue with a reinforcing shot of
breezy conditions again this evening at both KIPL and KBLH. No
thunderstorms are anticipated however, with activity mainly
confined to Arizona.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Significant moisture will return to the area from the east and
bring an increase in thunderstorm activity through the period.
Storms are expected to be most prevalent over the higher terrain
north and east of Phoenix but even lower elevations will have a
shot at precipitation each afternoon. Minimum humidities will end
up between 20 to 30 percent over the deserts each day following
fair to good overnight recoveries. Apart from thunderstorms, winds
will be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts may
drop to around 100 Thursday into Saturday as thicker clouds and
moisture affect the region.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ537-
     540>544-546-548>551-556.

CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
     566-567-570.

&&

DISCUSSION...Iniguez
AVIATION...Hirsch
FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CB

In the hours before

Special weather statement, Aug 7, 4:06 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST TUE AUG 7 2018

AZZ563-072330-
Southeast Gila County AZ-
406 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 405 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sawmill, or 33 miles northeast of Globe, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 278 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3363 11023 3364 11057 3382 11063 3385 11056
      3382 11050 3383 11044 3383 11033 3373 11021
TIME...MOT...LOC 2305Z 052DEG 41KT 3375 11039

JS
Special weather statement, Aug 7, 4:31 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
431 PM MST TUE AUG 7 2018

AZZ563-080015-
Southeast Gila County AZ-
431 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Hilltop, or 30 miles northeast of Globe, moving
southwest at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sawmill and Hilltop.

This includes US Highway 60 between mile markers 280 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 11031 3366 11057 3382 11062 3385 11056
      3382 11050 3383 11033 3379 11027 3373 11021
TIME...MOT...LOC 2330Z 053DEG 6KT 3374 11045

JS
Special weather statement, Aug 7, 5:11 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST TUE AUG 7 2018

AZZ560-562-563-080045-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
511 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 17 miles northeast of Globe, moving
southwest at 22 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe and Cutter.

This includes US Highway 60 between mile markers 255 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 11062 3358 11047 3335 11065 3356 11091
TIME...MOT...LOC 0011Z 048DEG 29KT 3360 11062

JS
Special weather statement, Aug 7, 5:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST TUE AUG 7 2018

AZZ558-560-562-563-080130-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
547 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...

At 547 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or 8 miles east of Globe, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Globe and Cutter.

This includes the following highways...
US Highway 60 between mile markers 253 and 263.
AZ Route 70 between mile markers 253 and 267.
AZ Route 77 between mile markers 163 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 11073 3355 11061 3319 11048 3318 11079
TIME...MOT...LOC 0047Z 351DEG 17KT 3336 11064

JS
Special weather statement, Aug 7, 5:55 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
555 PM MST TUE AUG 7 2018

AZZ560-563-080130-
Southeast Gila County AZ-San Carlos AZ-
555 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...

At 555 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 20 miles east of Globe, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 11035 3340 11035 3340 11041 3338 11045
      3333 11045 3334 11051 3348 11053 3347 11032
TIME...MOT...LOC 0055Z 105DEG 7KT 3341 11044

JS

The radar

The Phoenix radar (KIWA), 97 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Gila

When
August 7, 6:15 PM MST to 8:00 PM MST
Where
Gila County, 1.15 mi E of Cutter
Reported by
Department of Highways
Coordinates
33.350, -110.630

Thunderstorms with locally heavy rainfall developed across southern Gila County during the evening hours on August 7th; peak rainfall rates with the stronger storms ranged between one and two inches per hours. The rains led to some minor flooding of roads in the areas around Globe; according to the Arizona Department of Highways there was minor flooding on Highway 70 about 1 mile east of Cutter or 9 miles east of Globe. The flooding occurred around 1840MST. A Flash Flood Warning had been issued for the area earlier at 1808MST but flash flooding was not observed along Highway 70.

Flash Flood, Gila

When
August 7, 6:15 PM MST to 9:00 PM MST
Where
Gila County, 10.18 mi NE of Radium to 7.64 mi SSE of Seneca
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.512, -110.633

Thunderstorms with locally heavy rain developed across portions of southern Gila County during the evening hours on August 7th; peak rain rates in the area ranged between one and two inches per hour. The heavy rain led to minor flash flooding northeast of the town of Globe. According to the Arizona Department of Highways, at 1839MST heavy rain caused rocks and debris to flow onto portions of U.S. Highway 60 about 15 miles to the northeast of Globe. The debris did not cover the entire road and traffic was still able to pass by on at least one of the lanes. No accidents were reported due to the debris in the roadway. A Flash Flood Warning was issued at 1808MST but the warning was for an area south of the debris flow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767492, 767495.